Format

Send to

Choose Destination
JAMA Intern Med. 2013 Feb 25;173(4):258-64. doi: 10.1001/jamainternmed.2013.1583.

The association of aspirin use with age-related macular degeneration.

Author information

1
Centre for Vision Research, Department of Ophthalmology, University of Sydney, Sydney, Australia.

Abstract

OBJECTIVE:

To determine whether regular aspirin use is associated with a higher risk for developing age-related macular degeneration (AMD) by using analyzed data from a 15-year prospective cohort.

METHODS:

A prospective analysis was conducted of data from an Australian population-based cohort with 4 examinations during a 15-year period (1992-1994 to 2007-2009). Participants completed a detailed questionnaire at baseline assessing aspirin use, cardiovascular disease status, and AMD risk factors. Age-related macular degeneration was graded side-by-side from retinal photographs taken at each study visit to assess the incidence of neovascular (wet) AMD and geographic atrophy (dry AMD) according to the international AMD classification.

RESULTS:

Of 2389 baseline participants with follow-up data available, 257 individuals (10.8%) were regular aspirin users and 63 of the 2389 developed neovascular AMD. Persons who were regular aspirin users were more likely to have incident neovascular AMD: the 15-year cumulative incidence was 9.3% in users and 3.7% in nonusers. After adjustment for age, sex, smoking, history of cardiovascular disease, systolic blood pressure, and body mass index, persons who were regular aspirin users had a higher risk of developing neovascular AMD (odds ratio [OR], 2.46; 95% CI, 1.25-4.83). The association showed a dose-response effect (multivariate-adjusted P = .01 for trend). Aspirin use was not associated with the incidence of geographic atrophy (multivariate-adjusted OR, 0.99; 95% CI, 0.59-1.65).

CONCLUSION:

Regular aspirin use is associated with increased risk of incident neovascular AMD, independent of a history of cardiovascular disease and smoking.

PMID:
23337937
DOI:
10.1001/jamainternmed.2013.1583
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center